Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 62, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 24, 1997, 10:50 PM EDT for Gratiot County, Michigan. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 1997, 10:50 PM EDT (02:50 UTC)
- Expired
- Jun 25, 1997, 12:10 AM EDT
- In force
- 80 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2016 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
667 WUUS1 KGRR 250251 RRA SVRGRR MIC057-250410- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1050 PM EDT TUE JUN 24 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN GRATIOT COUNTY - CENTRAL LOWER MICHIGAN * UNTIL 1210 AM EDT * SOME LOCATIONS AFFECTED ALMA AROUND 1110 PM EDT ITHACA AROUND 1110 PM EDT ST LOUIS AROUND 1110 PM EDT BRECKENRIDGE AROUND 1120 PM EDT * AT 1049 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 17 MILES WEST OF ALMA OR 9 MILES WEST OF RIVERDALE MOVING EAST AT 45 MPH. THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS WDM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:29 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 24, 8:29 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 828 PM EDT TUE JUN 24 1997 THE LEADING EDGE OF THE SQUALL LINE ALREADY 1/4 OF THE WAY ACROSS LAKE MI. MODIFIED THE DTX 00Z SOUNDING FOR GRR AND IT YIELDED CAPES GTRN 4000 J/KG AND AN LI OF -8 FOR SW LWR. XPCT LK MI TO WEAKEN THE LINE A LITTLE...HWVR...ONCE THE AIR MASS ON THIS SIDE OF THE LAKE IS MORE UNSTABLE THAN THE WESTERN SIDE WAS. XPCT THE SRN TIP OF THIS LINE TO REACH BIV AROUND 02Z. AS A RESULT...WL BEEF UP THE ZONES TO HANDLE THE APPROACHING SQUALL LINE FOR THE NRN 1/2 OF OUR CWA. XPCT ONLY A COUPLE HOUR WINDOW OF PCPN WITH THIS LINE TNGHT. TEW
In the hours before
Special weather statement, Jun 24, 10:15 PM EDT, 35 minutes before
MIZ039-040-045-046-051-052-250600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1015 PM EDT TUE JUN 24 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL 200 AM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL MICHIGAN: OSCEOLA IN NORTH CENTRAL MICHIGAN: CLARE ISABELLA IN WEST CENTRAL MICHIGAN: MECOSTA MONTCALM THIS WATCH INCLUDES THE COMMUNITIES OF MOUNT PLEASANT...EVART...BIG RAPIDS...SIX LAKES AND ALMA. AT 1012 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR MARION IN NORTHEAST OSCEOLA COUNTY TO NEAR HOWARD CITY...30 MILES NORTH OF GRAND RAPIDS. MOVEMENT WAS EAST AT 45 MPH. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND HEAVY RAINFALL. HAIL TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. DCZ
Special weather statement, Jun 24, 10:15 PM EDT, 35 minutes before
MIZ039-040-045-046-051-052-250600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1015 PM EDT TUE JUN 24 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 AM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL MICHIGAN: OSCEOLA IN NORTH CENTRAL MICHIGAN: CLARE ISABELLA IN WEST CENTRAL MICHIGAN: MECOSTA MONTCALM THIS WATCH INCLUDES THE COMMUNITIES OF MOUNT PLEASANT...EVART...BIG RAPIDS...SIX LAKES AND ALMA. AT 1012 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR MARION IN NORTHEAST OSCEOLA COUNTY TO NEAR HOWARD CITY...30 MILES NORTH OF GRAND RAPIDS. MOVEMENT WAS EAST AT 45 MPH. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND HEAVY RAINFALL. HAIL TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. COR TO TEXT/DCZ
Special weather statement, Jun 24, 10:16 PM EDT, 34 minutes before
MIZ039-040-045-046-051-052-250600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1015 PM EDT TUE JUN 24 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL 200 AM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL MICHIGAN: OSCEOLA IN NORTH CENTRAL MICHIGAN: CLARE ISABELLA IN WEST CENTRAL MICHIGAN: MECOSTA MONTCALM THIS WATCH INCLUDES THE COMMUNITIES OF MOUNT PLEASANT...EVART...BIG RAPIDS...SIX LAKES AND ALMA. AT 1012 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR MARION IN NORTHEAST OSCEOLA COUNTY TO NEAR HOWARD CITY...30 MILES NORTH OF GRAND RAPIDS. MOVEMENT WAS EAST AT 45 MPH. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND HEAVY RAINFALL. HAIL TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. DCZ
Special weather statement, Jun 24, 10:24 PM EDT, 26 minutes before
MIZ039-040-045-046-051-052-250600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1015 PM EDT TUE JUN 24 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 AM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL MICHIGAN: OSCEOLA IN NORTH CENTRAL MICHIGAN: CLARE ISABELLA IN WEST CENTRAL MICHIGAN: MECOSTA MONTCALM THIS WATCH INCLUDES THE COMMUNITIES OF MOUNT PLEASANT...EVART...BIG RAPIDS...SIX LAKES AND ALMA. AT 1012 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR MARION IN NORTHEAST OSCEOLA COUNTY TO NEAR HOWARD CITY...30 MILES NORTH OF GRAND RAPIDS. MOVEMENT WAS EAST AT 45 MPH. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND HEAVY RAINFALL. HAIL TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS AREJ POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. COR TO TEXT/DCZ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:49 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Osceola | 61 min |
| Jun 24, 10:03 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Montcalm | 77 min |
| Jun 24, 10:03 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 77 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.